Texas, 2004

Funnel Cloud in Texas, August 23, 2004

August 23, 2004 · NWS HGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 23, 1:24 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 1:24 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIMINARY POPS
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
224 PM CDT MON AUG 23 2004

.DISCUSSION...
SOUTHEAST TEXAS LOCATIONS CLOSEST TO THE SOUTH TEXAS MCS WERE DRY
THIS MORNING PROBABLY DUE TO THE SUBSIDENCE FROM THE SYSTEM. FURTHER
EAST AND NORTH...SCATTERED SHOWERS AND THUNDERSTORMS COULD BE FOUND.
WITH THE MCS NOW DISSIPATING...STORMS ARE BEGINNING TO DEVELOP
ACROSS THE WESTERN COUNTIES. WE HAVENT HAD 70% COVERAGE YET...BUT
THE DAY IS NOT OVER MODELS CONTINUE TO HINT AT A WEAK SHORTWAVE
SLOWLY MAKING PROGRESS ACROSS SOUTHEAST TEXAS TONIGHT AND TOMORROW.
WITH HIGH PRECIPITABLE WATER VALUES AND AN UNSTABLE AIRMASS STILL IN
PLACE...WILL STICK WITH CHANCE POPS FOR BOTH TONIGHT AND TOMORROW.
STARTING TOMORROW NIGHT...THE SHORTWAVE SHOULD MOVE OFF TO THE EAST
BUT THE AREA IS EXPECTED TO REMAIN ON THE NORTHERN FRINGES OF UPPER
LEVEL RIDGING CENTERED OVER THE GULF. ANY WEAK DISTURBANCE RIDING
ALONG THE NORTHERN EDGE OF THE RIDGE WILL RESULT IN SHOWER AND
THUNDERSTORM DEVELOPMENT...BUT THE LOCATION AND TIMING OF THE STORMS
WILL BE DIFFICULT. WILL THEREFORE CONTINUE TO FORECAST A CHANCE OF
RAIN EACH DAY THROUGH THE REST OF THE WEEK AND ON INTO THE WEEKEND.
A COLD FRONT MAY APPROACH SOUTHEAST TEXAS FROM THE NORTHWEST OVER
THE WEEKEND. IF THIS OCCURS...WE COULD SEE INCREASING RAIN CHANCES
AND LOWER TEMPERATURES. AT THIS TIME...PREFER TO SEE A COUPLE MORE
MODEL RUNS BEFORE INTRODUCING THESE CHANGES TO THE EXTENDED PORTION
OF THE FORECAST PACKAGE.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 75 94 75 94 75/ 30 40 20 20 20
HOUSTON (IAH)         76 93 76 93 76/ 30 40 20 30 20
GALVESTON (GLS)       80 91 80 91 80/ 30 40 20 20 20
&&
Hazardous weather outlook, Aug 23, 5:34 AM CST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
634 AM CDT MON AUG 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
634 AM CDT MON AUG 23 2004

...LOCALLY HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE TODAY...

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST TEXAS TODAY AS
THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA AND AID WITH THUNDERSTORM
DEVELOPMENT.  RAINFALL AMOUNTS COULD BE LOCALLY HEAVY WHERE STORMS
REPEATEDLY MOVE OVER THE SAME LOCATION.  AVERAGE AMOUNTS ARE
EXPECTED TO BE AROUND 1/2 TO 1 INCH...WITH ISOLATED AREAS
RECEIVING 3 TO 5 INCHES OF RAIN.  AN ISOLATED SEVERE THUNDERSTORM IS
ALSO POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH PEAK HEATING.
STRONG DOWNBURSTS WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

The radar

The Houston radar (KHGX), 180 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Trinity

When
August 23, 7:20 PM CST
Where
Trinity County, 6 mi WSW of Groveton
Reported by
GENERAL PUBLIC
Coordinates
31.089, -95.135 (the zone’s center; the record gives no point)

Funnel cloud sighted on Highway 94 near Glendale.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418598.